Hail, Dixon
- When
- May 6, 5:30 AM CST
- Where
- Dixon County, 4.15 mi N of Hurleys Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.580, -96.820
A thunderstorm produced large hail in Dixon County of extreme northeast Nebraska on the early morning of may 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail in Dixon County of extreme northeast Nebraska on the early morning of may 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 6, 3:30 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT WED MAY 6 2009 .DISCUSSION... BUSY WX PATTERN UFN WITH VARIOUS SHORT WAVES IN QUASI ZONAL FLOW... SOME BARELY INTERACTING WITH DECENT LWR LEVEL MOISTURE IN CNTRL PLAINS. DECENT LLM INFLOW AND MID LVL INSTABILITY EARLIER TOUCHED OFF ISOLD STG STORMS SE AND SW OF FSD...AND COULD REFIRE SOME THIS MRNG AHEAD OF TROF MOVG EWD OVER CWA BY AFTN. MORE INSTABILITY IN AFTN COULD BRING WDLY SCT -TSRA N AND E IN CWA. DUE TO COLD MID LVLS...MARGINAL HAIL QUITE PSBL IN THE FAR SERN CWA AHEAD OF FNT TDA. OTRW WITH MAX MIXING EXPCD...A FAIRLY NICE WARM DAY. RESPITE FROM ANY PRECIP THIS EVE...BUT ANOTHER GOOD SHORT WAVE SHOULD SET OFF A GARDEN VARIETY MCS MOVG ESEWD ALONG MISSOURI VALLEY AFT MIDN THRU NWRN IA THU MRNG. CANADIAN MODEL WOULD IMPLY A CHC NWD TO I90 WITH THIS SYSTEM. THEN ANOTHER NICE BREAK THU AFTN AND EVE BEFORE MUCH STRONGER UPR LVL WAVE MOVES EWD INTO CWA LATE THU NGT THRU FRI...AND UPPD THE POPS QUITE A BIT WITH THIS SYSTEM DUE TO GOOD DYNAMICS. INSTABILITY RATHER MARGINAL...SO KEPT JUST THE ISOLD TSTMS WITH THE GOOD CHC OF SHWRS MOVG EWD OVER CWA. LWRD TEMPS IN THE NRN CWA FOR FRI...AND OVERALL FOR FRI NGT THRU SAT NGT WITH COOL NWLY FLOW. NO CHANGES FOR NEXT WEEK...BUT IT LOOKS TO BE QUITE BUSY WITH GULF MOISTURE INFLOW AND EVEN STRONGER SHORT WAVES. /RSR && .AVIATION... LARGEST CONCERN IN SHORT TERM IS THE MVFR STRATUS FIELD SURGING NWRD THRU ERN NEBRASKA. THIS STRATUS IS LKLY TO PERSIST IN PREFRONTAL AREAS INTO THE MID TO LATE MORNING HOURS...AT LEAST UNTIL VEERING WINDS/CONVECTIVE OUTFLOW WITH LEADING WAVE HELP TO PUSH EWRD DURING 12Z-15Z WINDOW. THUNDERSTORM ACTIVITY ARND KSUX AREA EARLY THIS MORNING APPEARS MUCH TOO SPARSE TO MENTION IN TAF...ALTHOUGH RESERVE POTENTIAL TO MENTION IN 12Z-15Z WINDOW WHEN BEST DYNAMIC FORCING EXPECTED TO SLIDE ACRS AREA TO RESULT IN ELEVATED STORMS. WL HAVE VFR CONDITIONS PREVAILING THRU MOST OF AREA REMAINDER OF TIME... AS POSTFRONTAL WELL MIXED CONDITIONS BUILD FROM WEST TO EAST. COULD HAVE SOME BRIEF WIND GUSTS TO ARND 25 KTS FOR KHON AREA TOWARD MIDDAY AND BY EARLY TO MID AFTN FOR KFSD. ANOTHER QUICK MOVING DISTURBANCE WILL BRING A BETTER CHANCE FOR THUNDERSTORMS SOUTH OF INTERSTATE 90 FROM 06Z-12Z...WITH THREAT FOR MVFR CIGS/VSBYS MAINLY FOR KSUX IN LATTER HALF OF PERIOD. /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 532 AM CDT WED MAY 06 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 532 AM CDT WED MAY 06 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY EAST OF INTERSTATE 29 TODAY AHEAD OF A COLD FRONT. A FEW SEVERE STORMS WITH HAIL AROUND THE SIZE OF A QUARTER ARE POSSIBLE...ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM JACKSON MINNESOTA TO SHELDON TO SMITHLAND IOWA. FLOODING... FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY. THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT. AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE CHANCES OF SHOWERS AND A FEW THUNDERSTORMS SOUTH OF INTERSTATE 90 LATE TONIGHT AND THURSDAY MORNING...AND OVER THE AREA ON FRIDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING AND THROUGH 3 PM ALONG AND SOUTHEAST OF A LINE FROM JACKSON TO SHELDON TO SMITHLAND. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The Sioux Falls radar (KFSD), 112 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173216.